A 15-year-old Oklahoma City girl died last week from overdosing on Benadryl after she took part in a dangerous social media fad known as the ‘Benadryl challenge.’
The ‘Benadryl challenge’ is a new game in which teens on TikTok are encouraged to take as much allergy medicine as needed in order to hallucinate or trip out.
The Oklahoma City victim, who has not been identified, was described as a happy and ‘faith-driven’ teen who was not known to experiment with drugs, KFOR-TV reported.
‘The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,’ said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information.
Overdosing on Benadryl leaves one vulnerable to heart attack, stroke, seizures, brain damage, and even death.
In May, three teens from Fort Worth, Texas, were hospitalized after they swallowed excessive doses of Benadryl as part of the ‘challenge.’
One of the teens, a 14-year-old named ‘Rebekah,’ took 14 Benadryl tablets in the middle of the night on Memorial Day.
‘It was scary. She had fractured sentences, hallucinations. Her resting heart rate was 199,’ Katie, Rebekah’s mother told Checkup.
‘We rushed her to the local ER and they decided to transport her to Cook Children’s.’
Rebekah was admitted to Cook Children’s Medical Center in Fort Worth and stayed overnight. Her heart rate returned to normal the next morning and she was released.
‘What struck me was that we had three teens come in for the same thing in one week,’ said Amber Jewison, a nurse practitioner at Cook.
‘None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it.’
A spokesperson for TikTok told DailyMail.com that the social media platform first learned of the ‘Benadryl challenge’ in May and ‘quickly removed the very small amount of content that we found.’
The company said it has been ‘keeping an eye on this topic since and removing any new content – which again has been in extremely small numbers.’
‘The safety and well-being of our users is TikTok’s top priority,’ the spokesperson said.
‘As we make clear in our Community Guidelines, we do not allow content that encourages, promotes, or glorifies dangerous challenges that might lead to injury.
‘Though we have not seen this content trend on our platform, we actively remove content that violates our guidelines and block related hashtags to further discourage participation.
‘We encourage everyone to exercise caution in their behavior whether online or off.’
A spokesperson for Johnson & Johnson, the pharmaceutical giant that markets the Benadryl brand, told DailyMail.com: ‘The health and safety of people who use our products is our top priority.
‘The BENADRYL TikTok trend is extremely concerning, dangerous and should be stopped immediately.
‘As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL products should only be used as directed by the label.
‘It is our strong recommendation that all medications be kept out of the reach of children at all times.
‘We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.’
Benadryl is the brand name of the anti-allergy, over-the-counter drug known generically as diphenhydramine.
A sedating antihistamine, it works to block the release of chemicals in the body’s cells that are released as part of the immune system’s response to an allergy.
The National Institutes of Health says antihistamines are used to treat allergies in addition to gastrointestinal conditions caused by excessive stomach acids.
Benadryl is also an anticholinergic drug that impacts the cholinergic nervous system, which regulates key bodily functions like saliva and tear production, urination, heart rate, body temperature, brain function, and eye function.
Taking too much Benadryl can have severe effects on one’s overall health.
‘Just as an allergic reaction can affect multiple organ systems of the body, Benadryl can affect multiple organ systems,’ Ashanti Woods, a pediatrician at Baltimore’s Mercy Medical Center, tells Health.
Benadryl’s own website recommends that children under the age of 6 avoid taking it altogether.
Children between the ages of 6 and 12 are to take just 1 tablet every four-to-six hours while anyone over the age of 12 is to take no more than 2 tablets every four-to-six hours – unless directed otherwise by a doctor.
Excessive doses of Benadryl can have severe health repercussions for both children and adults, who may suffer from high body temperature, confusion, blurred vision, nausea, vomiting, unsteadiness, high blood pressure, and hallucinations.
The National Capital Poison Center also warns of the extreme dangers of overdosing when mixing antihistamines like Benadryl with other pain medications and decongestants.
In recent years, youngsters on social media have taken part in dangerous viral ‘challenges’ that left a number of them hospitalized and have alarmed parents.
Earlier this year, teens in Spain took part in what is known as the ‘skull breaker’ challenge.
Two students filmed themselves carrying out the seemingly harmless prank with a third unsuspecting participant.
As the three participants jump straight up, the two people on the side kick inwards to knock the person in the middle off his feet and onto his head, causing a variety of injuries to the head, neck and wrist.
The practice has reportedly landed at least two children in the US in the hospital.
In January, two teens in Massachusetts were charged after taking part in the viral TikTok ‘outlet challenge.’
The high school students, aged 15 and 16, were charged with ‘attempting to burn a public building.’
Also known as the penny challenge, the viral trend involves plugging the brick part of a phone charger partially into a socket and sliding a penny onto the exposed metal prongs.
The contact with the penny can create a spark so strong that it can start a fire, damage the property’s electrical system and harm those by the outlet.
In 2017, doctors warned people not to participate in the ‘Tide Pod Challenge’ – where teenagers film themselves chewing and gagging on colorful detergent pods and then daring others to participate.
In 2018, teenagers were setting themselves on fire in a desperate attempt to find fame on the internet by taking part in the so-called ‘fire challenge.’
Teens filmed themselves dousing their bodies in accelerant and lighting it.
In recent years, parents have been warned over the resurgence of another social media craze in which children burn themselves with salt and ice.
The so-called ‘salt and ice challenge’ involves youngsters placing salt and ice on their skin, causing a chemical reaction that reduces the temperature of the ice to as low as -17C (1.4F).
Participants then see who can withstand the searing pain longest before sharing photos of the resulting burns, similar to frostbite, online.
Some teenagers have reportedly been taken to hospital with third-degree burns.
This story was originally published by Daily Mail.